Allergy

immune system response to a substance that most people tolerate well
(Redirected from Allergies)

An allergy is something which triggers an allergic reaction. This is the immune system defending the body against attack by bacteria and viruses.

Having an allergy is when a thing (called an allergen) cannot enter the body without them getting sick. Sometimes the system goes wrong, and is triggered by some normal food, or flares up when the family pet comes into the room. This is what the ordinary person calls an 'allergy'.

'Allergic reactions'

change

When people come in contact with something they are allergic to, there can be many different reactions.

These reactions include the face and skin: itchy eyes, drippy or stuffy noses, swollen face, and develop a rash called hives.

It can affect the respiratory tract: sneezing, and coughing. If it is a food allergy, the person may get an upset stomach.

Sometimes a person's oesophagus (throat), may swell up so much that the person can no longer breathe. This is called anaphylaxis. When this happens, a doctor must give the person a medicine called epinephrine to make the swelling go down. Some people with allergies to very common things, like bee stings or fish or nuts, carry this medicine with them so it can be used quickly in an emergency.

The device used to treat allergies and inject the medicine is called an epinephrine autoinjector.

Common allergies

change

Some common food allergies are:

Some common environmental allergies are:

Allergic reactions to drugs

change

This focuses on the general severe allergic reactions of different drugs. These are not all of the severe symptoms but it is helpful to be aware of signs appearing.

Beta blockers

change

This is not a complete list of symptoms found in the leaflet in the specific medicine packet, which lists the correct symptoms for the medicine. Most of the symptoms of allergic found throughout all of the beta blocker medicines:

  • lips, mouth, throat or tongue suddenly become swollen
  • very fast breathing or struggling to breathe (someone may become very wheezy or it may feel like choking or gasping for air)
  • throat feels tighter or suddenly struggling to swallow
  • skin, tongue or lips become blue, grey or pale (on black or brown skin, this may be easier to see on the palms of hands or soles of the feet)
  • sudden confusion, drowsiness or dizziness
  • fainting, and struggling to wake up

The person noticing the symptoms or the sick person may also have a rash that is swollen, raised, itchy, blistered or peeling.

A child may limp, floppy or not responding like they normally do (their head may fall to the side, backwards or forwards, or they may find it difficult to lift their head or focus on their parents face and objects). Changes in infant behaviour or feeding and they are concerning or are a bother while breastfeeding should be reported to a doctor, and in severe cases going to A&E. These can be signs of a serious allergic reaction to beta blocker medicines and may need immediate treatment in hospital.

Statins

change

This is not a complete list of symptoms found in the leaflet in the specific medicine packet, which lists the correct symptoms for the medicine. Most of the symptoms of allergic found throughout all of the statin medicines:

  • lips, mouth, throat or tongue suddenly become swollen
  • very fast breathing or struggling to breathe (someone may become very wheezy or it may feel like choking or gasping for air)
  • throat feels tighter or suddenly struggling to swallow
  • skin, tongue or lips become blue, grey or pale (on black or brown skin, this may be easier to see on the palms of hands or soles of the feet)
  • sudden confusion, drowsiness or dizziness
  • fainting, and struggling to wake up

It might also cause constipation and protein to show up in the urine.

A child may be limp, floppy or not responding like they normally do (their head may fall to the side, backwards or forwards, or they may find it difficult to lift their head or focus on their parents face and objects). Changes in infant behaviour or feeding and they are concerning or are a bother while breastfeeding should be reported to a doctor, and in severe cases going to A&E.

These can be signs of a serious allergic reaction to statin medications and may need immediate treatment in hospital.

Antibiotics

change

This is not a complete list of symptoms found in the leaflet in the specific medicine packet, which lists the correct symptoms for the medicine. Most of the symptoms of allergic found throughout all of the antibiotic drugs:

  • lips, mouth, throat or tongue suddenly become swollen
  • very fast breathing or struggling to breathe (someone may become very wheezy or it may feel like choking or gasping for air)
  • throat feels tighter or suddenly struggling to swallow
  • skin, tongue or lips become blue, grey or pale (on black or brown skin, this may be easier to see on the palms of hands or soles of the feet)
  • suddenly becoming very confused, drowsy or dizzy
  • fainting, and struggling to wake up

The person noticing the symptoms or the sick person may also have a rash that's swollen, raised, itchy, blistered or peeling.

A child may be limp, floppy or not responding like they normally do (their head may fall to the side, backwards or forwards, or they may find it difficult to lift their head or focus on their parents face and objects). Changes in infant behaviour or feeding and they are concerning or are a bother while breastfeeding should be reported to a doctor, and in severe cases going to A&E.

These can be signs of a serious allergic reaction to antibiotics and may need immediate treatment in hospital.

Anticoagulants

change

This is not a complete list of symptoms found in the leaflet in the specific medicine packet, which lists the correct symptoms for the medicine. Most of the symptoms of allergic found throughout all of the anticoagulant medicines:

  • lips, mouth, throat or tongue suddenly become swollen
  • very fast breathing or struggling to breathe (someone may become very wheezy or it may feel like choking or gasping for air)
  • throat feels tighter or struggling to swallow
  • skin, tongue or lips become blue, grey or pale (on black or brown skin, this may be easier to see on the palms of hands or soles of the feet)
  • suddenly becoming very confused, drowsy or dizzy
  • fainting, and struggling to wake up

The person noticing the symptoms or the sick person may also have a rash that's swollen, raised, itchy, blistered or peeling.

A child may be limp, floppy or not responding like they normally do (their head may fall to the side, backwards or forwards, or they may find it difficult to lift their head or focus on their parents face and objects). Changes in infant behaviour or feeding and they are concerning or are a bother while breastfeeding should be reported to a doctor, and in severe cases going to A&E.

These can be signs of a serious allergic reaction to anticoagulant drugs and may need immediate treatment in hospital.

Proton Pump Inhibitors (PPIs)

change

This is not a complete list of symptoms found in the leaflet in the specific medicine packet, which lists the correct symptoms for the medicine. Most of the symptoms of allergic found throughout all of the PPI medicines:

  • lips, mouth, throat or tongue suddenly become swollen
  • very fast breathing or struggling to breathe (someone may become very wheezy or it may feel like choking or gasping for air)
  • throat feels tighter or struggling to swallow
  • skin, tongue or lips become blue, grey or pale (on black or brown skin, this may be easier to see on the palms of hands or soles of the feet)
  • suddenly becoming very confused, drowsy or dizzy
  • fainting, and struggling to wake up

The person noticing the symptoms or the sick person may also have a rash that's swollen, raised, itchy, blistered or peeling.

A child may be limp, floppy or not responding like they normally do (their head may fall to the side, backwards or forwards, or they may find it difficult to lift their head or focus on their parents face and objects). Changes in infant behaviour or feeding and they are concerning or are a bother while breastfeeding should be reported to a doctor, and in severe cases going to A&E.

These can be signs of a serious allergic reaction to PPI drugs and may need immediate treatment in hospital.

Antihistamines

change

This is not a complete list of symptoms found in the leaflet in the specific medicine packet, which lists the correct symptoms for the medicine. Most of the symptoms of allergic found throughout all of the antihistamie drugs:

  • lips, mouth, throat or tongue suddenly become swollen
  • very fast breathing or struggling to breathe (someone may become very wheezy or it may feel like choking or gasping for air)
  • throat feels tighter or struggling to swallow
  • skin, tongue or lips become blue, grey or pale (on black or brown skin, this may be easier to see on the palms of hands or soles of the feet)
  • suddenly becoming very confused, drowsy or dizzy
  • fainting, and struggling to wake up

The person noticing the symptoms or the sick person may also have a rash that's swollen, raised, itchy, blistered or peeling. A child may be limp, floppy or not responding like they normally do (their head may fall to the side, backwards or forwards, or they may find it difficult to lift their head or focus on their parents face and objects). Changes in infant behaviour or feeding and they are concerning or are a bother while breastfeeding should be reported to a doctor, and in severe cases going to A&E.

These can be signs of a serious allergic reaction to antihistamine drugs and may need immediate treatment in hospital.

change


References

change
  • "Are you aware of your allergic symptoms?". Retrieved 28 November 2007.